Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 229, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 8, 2003, 1:25 AM CDT for Hitchcock County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2003, 1:25 AM CDT (06:25 UTC)
- Expired
- Aug 8, 2003, 2:30 AM CDT
- In force
- 65 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Hitchcock County, NE
The radar
The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1694 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 080625 SVRGLD NEC087-080730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 125 AM CDT FRI AUG 8 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA * UNTIL 230 AM CDT * AT 125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF TRENTON...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TRENTON AT 140 AM CDT CULBERTSON AT 145 AM CDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 4034 10078 4034 10119 4001 10105 4000 10076 KILLINGSWORTH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 1:45 PM CDT, 11 hours 40 minutes earlier.
Area forecast discussion, Aug 7, 1:45 PM CDT, 11 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1245 PM MDT THU AUG 7 2003 TONIGHT...LOW/MID LEVEL THETA-E RIDGE AXIS EXTENDS NW-SE ACROSS THE AREA. POSITIVE BOUYANT ENERGY AND DIRECTIONAL SHEAR QUITE IMPRESSIVE. TEMPERATURES ALOFT ARE WARMER THAN 24 HOURS AGO PER DEN/DDC/LBF SKEW-T/S AND 700 MB ANALYSIS WITH SURFACE TEMPERATURES/DEWPOINTS LOWER THAN THE SAME TIME YESTERDAY. THUS...THUNDERSTORMS LESS LIKELY TONIGHT THAN WHAT OCCURRED LAST EVENING. WILL INCLUDE 20 PERCENT CHANCES TO ERR ON THE SIDE OF CAUTION. FRIDAY/FRIDAY NIGHT...BOTH ETA/GFS SHOW A SHORTWAVE TROUGH OR CONVECTIVELY INDUCED VORT MAX MOVING ACROSS THE AREA IN THE AFTERNOON. ETA SUGGESTS AN MCS DEVELOPMENT...ALTHOUGH IT/S AREA OF DEVELOPMENT IS STILL UP IN THE AIR. WILL GO WITH 40 PERCENT THUNDERSTORM CHANCES IN THE AFTERNOON AND CONTINUING OVERNIGHT. PREFER WARMER ETA/NGM MOS HIGHS BASED ON 850 MB TEMPERATURES. SATURDAY...ALTHOUGH RIDGING/WARM TEMPERATURES ALOFT WILL LIMIT THUNDERSTORM POTENTIAL...THERE WILL BE ENOUGH RESIDUAL MOISTURE TO ADD A SLIGHT CHANCE OF THUNDERSTORMS IN THE AFTERNOON/EVENING. WILL COMPROMISE BETWEEN ETA/NGM/GFS HIGH TEMPERATURES. SUNDAY...RIDGING ALOFT STRENGTHENS WITH TEMPERATURES ALOFT WARMING. WITH LIMITED LOW/MID LEVEL FORCING...WILL KEEP IT DRY. GUIDANCE HIGHS LOOK TOO COOL. MONDAY-THURSDAY...RIDGING ALOFT DOMINATES. MID LEVEL TEMPERATURES WILL LIKELY REMAIN TOO WARM TO ALLOW MUCH MORE THAN ISOLATED AFTERNOON/EVENING THUNDERSTORMS...THUS WILL KEEP IT DRY. GFS GUIDANCE HIGHS LOOK TOO COOL BASED ON STRENGTH OF RIDGING...850 MB TEMPERATURES AND GFS COOL BIAS. .GLD WATCHES/WARNINGS/ADVISORIES... CO...NONE. KS...NONE. NE...NONE. SR
Hazardous weather outlook, Aug 7, 11:30 AM CDT, 13 hours 55 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT THU AUG 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING ACROSS EASTERN COLORADO...SOUTHWEST NEBRASKA...AND NORTHWEST KANSAS. A FEW OF THE STORMS MAY BECOME SEVERE. THE MAIN THREATS WILL BE LARGE HAIL AS WELL AS STRONG DOWNBURST WIND GUSTS OF 75 MPH OR MORE. THIS WILL BE DUE TO VERY DRY AIR IN THE LOWER LEVELS OF THE ATMOSPHERE ALONG WITH STRONG INSTABILITY. THE BEST THREAT OF STORMS WILL BE GENERALLY ALONG AND WEST OF A MCCOOK NEBRASKA TO HOXIE TO TRIBUNE KANSAS LINE. LOW RELATIVE HUMIDITIES...TEMPERATURES IN THE MIDDLE AND UPPER 90S...AND STRONG WINDS WILL PRODUCE EXTREME FIRE CONDITIONS TODAY. EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY... AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. CHECK WITH LOCAL AUTHORITIES BEFORE STARTING ANY OUTDOOR BURN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG UPPER LEVEL RIDGE WILL CONTINUE OVER THE ROCKIES FOR THE NEXT FEW DAYS. DISTURBANCES WILL ALSO CONTINUE TO ROTATE AROUND THE NORTH END OF THE RIDGE AND MOVE OVER THE TRI-STATE AREA TO PROVIDE A TRIGGER FOR THUNDERSTORM DEVELOPMENT. THE MOST ACTIVE PERIOD FOR THUNDERSTORMS WILL LIKELY OCCUR FRIDAY NIGHT AS A STRONGER PULSE OF ENERGY ALOFT MOVES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. LAMMERS
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.